Alert archive / Colorado / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 17, 2009, 12:16 PM MST for 9 counties in Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2009, 12:16 PM MST (19:16 UTC)
- Expired
- Feb 17, 2009, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3419 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KBOU 171916 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 1216 PM MST TUE FEB 17 2009 COZ239>241-245>247-180100- /O.NEW.KBOU.FW.W.0004.090217T1916Z-090218T0100Z/ BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT... AURORA...BRIGHTON...CITY OF DENVER... DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON... PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR... BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON... MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER 1216 PM MST TUE FEB 17 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR PORTIONS OF THE NORTHEAST PLAINS FOR GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...239...240...241...245...246...247. GUSTY WEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE THROUGH THE AFTERNOON. IN ADDITION RELATIVE HUMIDITIES WILL BE 10 TO 15 PERCENT. THE COMBINATION OF THE GUSTY WINDS AND LOW HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ SZOKE/LESZCYNSKI
1 follow-up statement
000 WWUS85 KBOU 180122 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 622 PM MST TUE FEB 17 2009 COZ239>241-245>247-180230- /O.EXP.KBOU.FW.W.0004.000000T0000Z-090218T0100Z/ BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT... AURORA...BRIGHTON...CITY OF DENVER... DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON... PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR... BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON... MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER 622 PM MST TUE FEB 17 2009 ...RED FLAG WARNING HAS EXPIRED... WEST WINDS HAVE DECREASED TO 15 TO 30 MPH AND RELATIVE HUMIDITY VALUES HAVE CLIMBED ABOVE 20 PERCENT. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS TO 50 MPH WILL STILL BE POSSIBLE NEAR THE FOOTHILLS THROUGH THE EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...239...240...241...245...246...247. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 17, 3:40 AM MST, 8 hours 36 minutes earlier.
Area forecast discussion, Feb 17, 3:40 AM MST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 AM MST TUE FEB 17 2009 .SHORT TERM...PRONOUNCED UPPER LEVEL LEAD WAVE ACROSS NEVADA AND WESTERN UTAH ATTM WITH MOISTURE AND PRECIP STREAMING INTO WESTERN CO. SNOW WILL SPREAD ACROSS THE NORTH CENTRAL MOUNTAINS THRU THE EARLY MORNING HOURS WITH MODEST UPWARD FORCING WITH THIS WAVE. BY THIS AFTERNOON THE WAVE HAS ALREADY LIFTED NORTHWARD INTO WYOMING WITH LARGE SCALE SUBSIDENCE WHICH LEADS INTO THIS EVENING. MTN TOP LEVEL FLOW WILL BE FROM THE SW AHD OF THE TROF AND THIS WILL FAVOR ZONE 31...WHERE ADVISORY HAS ALREADY BEEN ISSUED. 700MB FLOW SHIFTS MORE WESTERLY THIS AFTERNOON AND TNT WITH GOOD OROGRAPHICS KICKING IN THRU TNT. THE MSTR DEPTH SHALLOWS OUT A BIT TNT BUT WONDERING IF THE MODELS ARE STILL OVERDOING THE MSTR THIS AFTN/TNT GIVEN THE DRYING ACROSS SRN GREAT BASIN ATTM. GIVEN SOME REDUCTION IN MSTR IS LIKELY...WILL NOT ISSUE ANY HILITES FOR THE REST OF THE MTNS. IF IN FACT MSTR DEPTH REMAINS CONSTANT WITH THE STRONG WEST WINDS...THEN HILITES MAY BE NEEDED FOR REST OF THE NORTH CENTRAL MTNS. AS FOR THE LOWER ELEVATIONS...WITH THE SUBSIDENCE AND MID LVL COOLING MOVING ACROSS THE PLAINS THIS AFTN...THE WINDS WILL BE INCREASING OVER THE FOOTHILLS AND PLAINS. GOOD MIXING IN THE LOW LVLS WILL ALLOW SOME WINDS TO GUST IN THE 25-40KT RANGE ACROSS THE FRONT RANGE. CROSS SECTIONS SHOW CROSS BARRIER FLOW INCREASING THIS EVENING TO 50-60KT AND SOME WEAK MTN TOP STABILITY. DOES NOT LOOK LIKE A WIDESPREAD HI WIND EVENT BUT WILL HAVE SOME GUSTS UP AROUND 60KT OR SO IN THE FOOTHILLS/HIR MTNS. THE FLOW ALOFT BECOMES NORTHWEST OVERNIGHT TNT AS SOME MOISTURE BEGINS TO STREAM INTO FAR NORTHEAST COLORADO. WITH THE DOWNSLOPE FLOW AND LACK OF ASCENT NOT VERY ENTHUSED ABOUT PRECIP CHANCES OVER THE PLAINS. WILL LEAVE THE LOW POPS OVER THE FAR NERN CORNER WITH THE BETTER CHANCES OUT THERE. .LONG TERM....SHOULD SEE SNOWFALL CONTINUING IN THE NORTH-CENTRAL MTNS...NOTABLY IN THE GORE AND PARK RANGES/ZONE 31...THROUGH WEDNESDAY NIGHT. A SNOW ADVISORY IS ALREADY IN EFFECT FOR MTN ZONE 31 UNTIL 00Z/THURSDAY. MAY SEE ADDITIONAL ACCUMULATION BEYOND THE ADVISORY PD BUT MODELS SHOW A QUICK DROP OFF IN SNOW ACCUMULATION RATES WEDNESDAY EVENING WITH COLD ADVECTION WINDING DOWN. MODELS INDICATE AN ADDITIONAL 2-5 INCHES OVER THE HIGHER ELEVATIONS BY EVENING. HOWEVER GENERATED SNOW AMOUNTS ABOUT A THIRD LOWER THAN THESE USING OUR LOCAL OROGRAPHIC SNOW MODEL. SINCE ITS AT THE END OF THE EVENT WILL HANG ONTO THE ADVISORY FOR NOW. OTHERWISE OPERATIONAL MODELS IN REASONABLY GOOD AGREEMENT OUT THRU SATURDAY. OVERALL TREND IS FOR GRADUAL WARMING AND DRYING WITH LARGE SCALE RIDGING OVER THE WESTERN CONUS THROUGH FRIDAY. WILL STILL SEE MINOR INTERRUPTIONS IN THIS WARMING TREND MAINLY FOR AREAS EAST OF THE MTNS ON WEDNESDAY AND LATE ON FRIDAY WITH PASSAGE OF A PAIR OF WEAK COLD FRONTS. MODELS SHOW THE TAIL END OF A WEAK COLD FRONT BRUSHING NERN COLORADO WEDNESDAY MORNING. POST-FRONTAL FLOW EAST OF THE MTNS GOES UPSLOPE BRIEFLY WITH QG VERTICAL VELOCITY FIELDS INDICATING WEAK ASCENT UP THROUGH 600MB OVER THE NORTHEAST CORNER OF THE STATE LATE MORNING AND AFTERNOON. WILL HANG ONTO THE LOW POPS ALREADY IN THE FCST FOR THE PLAINS...WITH ANY CHANCE FOR MEASURABLE PCPN ALBEIT MINIMAL OUT NEAR THE NORTHEAST CORNER. SEE LITTLE IMPACT FROM THIS FRONTAL SYSTEM ON THE I-25 URBAN CORRIDOR OTHER THAN TO COOL TEMPS A FEW DEGS AND TO INCREASE CLOUD CVR DURING THE DAY. DEEP LAYER NORTHWESTERLY FLOW OVER THE REGION WILL DROP THE TAIL END OF YET ANOTHER COLD FRONT THRU THE AREA LATE ON FRIDAY...BUT THIS ONE LOOKS WEAKER THAN ITS PREDECESSOR. SO FOR NOW WILL KEEP THINGS DRY FRIDAY/FRIDAY NIGHT...EVEN IN THE HIGH COUNTRY WITH MID AND UPPER LEVELS CONTINUING TO DRY AND WARM. FOR SATURDAY THROUGH MONDAY...UPPER LEVEL RIDGE OVER THE GREAT BASIN ON FRIDAY SHIFTS EASTWARD OVER THE ROCKY MTN REGION DURING THE PERIOD. THIS WILL RESULT IN DRY CONDITIONS WITH ABOVE AVERAGE TEMPERATURES AREAWIDE. && .AVIATION...VFR CIGS AND VSBYS EXPECTED THROUGH THE NEXT 24 HOURS. NORMAL DIURNAL WIND PATTERNS OF S-SW WILL CONTINUE THRU MID MORNING THEN INCREASE AND SHIFT MORE WESTERLY BY AFTERNOON. EXPECT GUSTS UP AROUND 30KT DEN/APA AND A BIT HIGHER AT BJC. WINDS WILL DECREASE TO UNDER 20KT TNT AT DEN/APA BUT CONTINUE AT BJC WITH STRONG DOWNSLOPE FLOW ALONG THE FRONT RANGE. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6 AM TODAY THROUGH 5 PM WEDNESDAY FOR ZONE 31. ENTREKIN/BAKER
Hazardous weather outlook, Feb 17, 11:01 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MST TUE FEB 17 2009 COZ030>051-181300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MST TUE FEB 17 2009 ...SNOW ADVISORY CONTINUES FOR THE GORE AND PARK RANGES IN JACKSON AND GRAND COUNTIES TODAY THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR MORE SIGNIFICANT ACCUMULATING SNOW WILL BE NEAR AND NORTH OF HIGHWAY 40. AFTER A BURST OF SNOW THIS MORNING SOME DRYING HAS OCCURRED OVER MOST OF THE MOUNTAIN AREAS WITH SUN THROUGH BROKEN CLOUDS...BUT THE SNOW IS EXPECTED TO INCREASE IN COVERAGE BY LATER THIS AFTERNOON AND THIS EVENING. NORTHERN AREAS WILL CONTINUE TO HAVE THE BEST CHANCE OF HEAVIER SNOWFALL...WITH 5 TO 10 INCHES OF SNOW...LOCALLY HIGHER...ALONG WEST FACING SLOPES AND AROUND THE RABBIT EARS PASS AREA BY WEDNESDAY MORNING. GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 60 MPH WILL PREVAIL THIS AFTERNOON AND TONIGHT PRODUCING AREAS OF BLOWING SNOW. ON THE PLAINS IT WILL GENERALLY BE DRY EXCEPT FOR SOME SCATTERED RAIN AND SNOW SHOWERS ACROSS THE NORTHEAST CORNER LATER THIS AFTERNOON AND THEN SCATTERED SNOW SHOWERS TONIGHT. WINDS WILL BE INCREASING OUT OF THE WEST AT 20 TO 30 MPH AND THERE COULD BE GUSTS OF 40 TO 50 MPH BY THIS AFTERNOON. THE STRONG WINDS MAY PRODUCE AREAS OF BLOWING DUST THAT COULD REDUCE VISIBILITY AT TIMES. WINDS ALONG THE FOOTHILLS COULD GUST TO NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE TO FALL IN THE HIGH COUNTRY ON WEDNESDAY WITH SEVERAL INCHES OF ADDITIONAL ACCUMULATION IN THE GORE AND PARK RANGES BY WEDNESDAY EVENING. IN AREAS EAST OF THE MOUNTAINS THERE WILL BE A SLIGHT CHANCE OF RAIN AND SNOW ON WEDNESDAY FOLLOWING THE PASSAGE OF WEAK COLD FRONT. IT WILL ALSO BE WINDY IN THE MOUNTAINS AND ON THE PLAINS WEDNESDAY WITH GUSTS APPROACHING 50 MPH IN THE FRONT RANGE FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SZOKE/RJK
Nearby
Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.